Utah, 2019Flash Flood in Utah, May 9, 2019
May 9, 2019 · NWS SLC · 1 event in 1 county or zone
A thunderstorm over Zion National Park produced flash flooding over portions of the Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm over Zion National Park produced flash flooding over portions of the Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 9, 2:53 PM MST, 7 minutes earlier.
Area forecast discussion, May 9, 2:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
353 PM MDT Thu May 9 2019
.SYNOPSIS...An unsettled weather pattern will remain in place
through today as a series of weak weather systems pass through the
region. Drier and more stable air will slowly move into northern
Utah and southwest Wyoming Friday into Saturday, while the south
remains unsettled through the weekend.
&&
.SHORT TERM (Through 00Z Monday)...A longwave trough is currently
set up across the western CONUS and is in the process of
splitting. The southwestern portion of this split will gradually
shift south and west through tonight into Friday.
A few main concerns...
First up...the threat of widespread rain across portions of
southern utah tonight into Friday morning. With the upper trough
splitting nearly overhead...the southern split will gradually
shift westward and strengthen. As this occurs, expect a period of
enhanced warm air advection to cross southern Utah. Upslope flow
and relatively high moisture should favor a period of moderate
precipitation...with 6 hour amounts between 0.25 and 0.50". The
window for the highest precipitation rates and widespread
precipitation will be roughly 3 to 6 hours. The main impact from
this rain will be ponding in poor drainage areas as well as higher
flows in normally dry washes and area streams. Those who are
planning recreational activities including camping overnight
should be aware of the threat of elevated flows.
Next up...another round of enhanced canyon winds for the northern
Wasatch Front and the Cache Valley. Winds peaked earlier this
morning near about 48 mph at the Park Lane sensor near
Centerville. Expect enhanced canyon winds again tonight into
Friday morning but likely remaining below wind advisory criteria
as conditions are less favorable.
As the previously mentioned upper level low continues to shift
southwestward Friday...drier air will gradually build into the
state from north to south. Convection will be possible each
afternoon...mainly diurnally driven...through at least Saturday.
.LONG TERM (After 00Z Monday)...Model consensus continues to lean
towards stronger ridge amplification over the northern Great
Basin/Rockies region early next week, with the remnant and filling
low translating east and downstream at lower latitude than
previous solutions. Have continued to trend forecast towards a
much drier/stable outcome into the midweek period as such. Some
isolated terrain based and shallow convection remains possible
diurnally each day, but does not look to be the norm.
For the latter half of the week focus shifts upstream to the
evolution of the next long wave trough (and embedded short waves)
that will be impinging on the western basin early, and the local
area late in the week. The big picture depiction in guidance has
been fairly well resolved for several runs, but ejecting short wave
features remain less certain in timing and strength through
Thursday. Have continued to trend forecast for greater coverage of
convection Thursday across the northwest/terrain towards a mean
solution, but anticipate more focused precip will evolve thereafter
into the weekend with further trough influence.
&&
.AVIATION...Scattered clouds are expected around the KSLC terminal
through the evening hours under VFR conditions. Northerly winds will
continue to swing to the northeast as the gradient for the east-
canyon winds remains overnight, however speeds should weaken
overnight. Winds shifting to the southeast after 12z Friday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Kruse/Merrill/Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 9, 3:46 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
446 AM MDT Thu May 9 2019
UTZ001>016-019>021-517-518-WYZ021-101100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
446 AM MDT Thu May 9 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Enhanced easterly canyon winds will continue along portions of
the northern Wasatch Front and Cache Valley through the morning
hours, with the strongest winds expected near Farmington, Weber,
and Logan Canyons. This may impact travel along some north to
south oriented routes.
Relatively cool and unsettled conditions will continue over Utah
and southwest Wyoming today, resulting in another round of
showers and thunderstorms. Coverage will be best this afternoon
and this evening, with the showers most numerous over the higher
terrain. Brief heavy rain, gusty winds, small hail, and lightning
are possible with any storms that develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The focus of shower and thunderstorm activity will shift into
southern Utah Friday as northern Utah and southwest Wyoming see a
warming and drying trend into the upcoming weekend. Scattered
thunderstorms will remain possible across southern Utah through
the upcoming weekend.
The warming temperatures across northern Utah and southwest
Wyoming will increase snowmelt at the mid and high elevations,
resulting in streams and rivers running high, fast and cold. These
conditions can be expected to continue across the outlook area
through the remainder of the Spring. Monitor children and pets
closely near these waterways.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Flash Flood, Washington
- When
- May 9, 3:00 PM MST to 8:00 PM MST
- Where
- Washington County, 2.06 mi NNE of Springdale to 4.33 mi S of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.207, -112.984
Zion National Park officials reported flash flooding in numerous slot canyons and creeks across the eastern portion of the Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, May 9 to 10, 2019$46 million · 3 in hail · 12 events
- Heat in Nevada, May 9, 20191 death · 1 event
- Tornado and Damaging Winds in Mississippi, May 9, 2019$250,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2019$50,000 · 4.5 in hail · 32 events
- Tornadoes and Damaging Winds in Alabama, May 9, 2019$900 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 9, 2019$20,000 · 2 in hail · 18 events
- Damaging Winds in Georgia, May 9, 2019$33,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 9, 2019$30,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, May 9, 201950 kt wind · 15 events
- Tornado and Damaging Winds in Alabama, May 9 to 12, 2019$12,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 9 to 10, 20198 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 201966 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829197.